Arkansas, 2020Damaging Wind in Arkansas, July 31, 2020
July 31, 2020 · NWS JAN · 1 event in 1 county or zone
A low pressure system moving east across the central United States brought a rare summertime cold front into Arkansas on July 31st. A line of thunderstorms developed along this cold front and raced into the hot and unstable air mass ahead of the front through the day.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system moving east across the central United States brought a rare summertime cold front into Arkansas on July 31st. A line of thunderstorms developed along this cold front and raced into the hot and unstable air mass ahead of the front through the day. Damaging wind gusts accompanied these thunderstorms as they moved through southeast Arkansas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 31, 12:18 PM CST, 1 hour 12 minutes earlier.
Area forecast discussion, Jul 31, 12:18 PM CST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
118 PM CDT Fri Jul 31 2020
.UPDATE...
Updated for 18Z aviation discussion
&&
.AVIATION...
18Z TAF discussion:
VFR conditions are occurring this afternoon and will continue
through much of the evening. Showers and thunderstorms will affect
the region this afternoon into this evening, which can bring
lowered ceilings/vis. Once storms diminish, VFR conditions are
expected to resume overnight. /28/
&&
.DISCUSSION...
Mostly quiet conditions are occurring this morning but a decaying
line of thunderstorms is moving across northern Louisiana and
southern Arkansas. As daytime heating occurs, additional showers
and thunderstorms should ignite, especially across the Delta and
northwest third of the forecast area. This is all in association
with a shortwave trough/developing surface low. Lapse rates are
not ideal for hail so any storms that develop, thanks to a strong
deep layer flow of 30 to 35 kts, will support damaging winds and
even a tornado potential. Outlook has been upgraded to a slight
risk for this potential this afternoon and evening. Otherwise,
warm conditions can be expected for the region with highs in the
90s. /28/
Prior discussion below:
Today and tonight: Early morning water vapor imagery/RAP analysis
showed the circulation around a shortwave trough dropping from the
Central Plains toward the Arklatex that is progged to drop over the
Low Mississippi River valley tonight into Saturday. This shortwave
trough will support a surface low over the Ozarks that will lift to
the northeast tonight and send a weakening cold front into our
western zones after midnight. Ahead of these features our 2in PWAT
airmass is expected to pool to around two and a quarter inches with
mid to upper 70 dew points. Daytime heating is expected to lead to
numerous coverage of convection by this afternoon over our northwest
that will gradually spread southeast as a band through tonight.
Isolated severe storms capable of damaging winds will be the main
threat this afternoon as weak mid level lapse rates look to limit
hail to a quarter inch or less. A brief tornado or two cannot be
ruled out. Although the convection will linger through the night,
the potential for severe storms will quickly wain early this evening
with the loss of daytime heating. High temperatures today are
expected to be held into the upper 80s due to the anticipated early
start to convection while the remainder of the CWA reaches the lower
90s. Morning lows Saturday will be near normal in the lower 70s.
/22/
Saturday through the upcoming week...
A rare mid summer synoptic pattern will exist through the mid to
long term portions of the forecast, resulting in a rare late July
frontal passage, rain/storm chances, and temperatures slightly
below normal this weekend with temperatures moderating and chances
of storms persisting through the upcoming work week.
By Saturday, a deep upper trough will exist over the MS River
Valley with a surface low ejecting from the mid south into the
Ohio River Valley. An attendant surface cold front extending from
the exiting surface low will begin to swing into the ArkLaMiss
from the West. Some showers may be ongoing along the front early
on Saturday but the best coverage of storms will exist along the
front during the afternoon in the eastern portions of the region
as the boundary exits the ArkLaMiss. Drier air will filter into
the region behind the front with isolated diurnal storms possible
on Sunday.
Moisture will begin to recover across the region on Monday with
Pwats reaching 1.5" by Monday afternoon, 1.7"-1.9" by Tuesday
and Wednesday and close to 2" by Thursday. Several weak
disturbances embedded in the stagnant troughing in the upper
levels will help to initiate showers and storms through the
period. Highs from Monday through Friday will range from the
upper 80s to low 90s with overnight lows in the mid 60s to near
70.
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 91 73 88 69 / 24 50 25 9
Meridian 93 74 90 69 / 16 18 33 11
Vicksburg 91 74 89 71 / 48 64 23 5
Hattiesburg 92 74 90 72 / 8 12 35 9
Natchez 92 74 89 71 / 29 51 25 8
Greenville 89 73 86 67 / 79 68 22 3
Greenwood 90 73 85 67 / 73 78 31 4
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.
&&
28
Hazardous weather outlook, Jul 31, 8:16 AM CST, 5 hours 14 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Jackson MS
916 AM CDT Fri Jul 31 2020
ARZ074-075-LAZ007>009-015-016-023-MSZ018-019-025>030-032-034>037-
040>042-047-011430-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Bolivar-Sunflower-Leflore-Grenada-Carroll-
Montgomery-Webster-Clay-Choctaw-Washington-Humphreys-Holmes-
Attala-Issaquena-Sharkey-Yazoo-Warren-
916 AM CDT Fri Jul 31 2020
This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and west central Mississippi.
.DAY ONE...Today and Tonight
SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Today through Tonight
Severe thunderstorms capable of damaging wind gusts are possible
this afternoon and early evening. In addition, tornadoes are
possible.
(https://www.weather.gov/images/jan/graphicast/1.png)
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
The probability for widespread hazardous weather is low.
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today
through tonight.
LAZ024>026-MSZ031-033-038-039-043>046-048>051-053>055-059>062-
011430-
Catahoula-Tensas-Concordia-Lowndes-Oktibbeha-Winston-Noxubee-
Madison MS-Leake-Neshoba-Kemper-Hinds-Rankin-Scott-Newton-
Claiborne-Copiah-Simpson-Jefferson-Adams-Franklin MS-Lincoln-
916 AM CDT Fri Jul 31 2020
This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, east central Mississippi,
northeast Mississippi, south central Mississippi, and southwest
Mississippi.
.DAY ONE...Today and Tonight
SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Today through Tonight
Isolated severe thunderstorms capable of damaging wind gusts are
possible this afternoon and early evening. In addition, a tornado
can't be ruled out.
(https://www.weather.gov/images/jan/graphicast/1.png)
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
The probability for widespread hazardous weather is low.
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today
through tonight.
MSZ052-056>058-063>066-072>074-011430-
Lauderdale-Smith-Jasper-Clarke-Lawrence-Jefferson Davis-Covington-
Jones-Marion-Lamar-Forrest-
916 AM CDT Fri Jul 31 2020
This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, south central Mississippi,
and southeast Mississippi.
.DAY ONE...Today and Tonight
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
The probability for widespread hazardous weather is low.
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Thursday.
28
&&
...HAZARD LEGEND...
*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.
...USEFUL WEATHER WEB PAGES (URLS)...
NWS JAN Home page...
https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
https://www.weather.gov/jan/safe
Latest Weather Briefing...
https://www.weather.gov/jan/weather_briefing
Tropical page...
https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
@NWSJacksonMS
Follow NWS JAN on Youtube...
https://www.youtube.com/user/NWSJacksonMiss
...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...
Storm Prediction Center (SPC)...
https://www.spc.noaa.gov/
Meso Analysis...
https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
https://www.spc.noaa.gov/products/outlook/
Storm Reports...
https://www.spc.noaa.gov/climo/online/
In the hours before
Special weather statement, Jul 31, 12:27 PM CST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Jackson MS
127 PM CDT Fri Jul 31 2020
ARZ074-311900-
Ashley AR-
127 PM CDT Fri Jul 31 2020
...A STRONG THUNDERSTORM WILL AFFECT ASHLEY COUNTY UNTIL 200 PM
CDT...
At 127 PM CDT, Meteorologists were tracking a strong thunderstorm
over Crossett, moving east at 40 mph.
Wind gusts up to 50 mph will be possible with this storm.
This strong thunderstorm will be near...
North Crossett around 130 PM CDT.
Berlin around 140 PM CDT.
Hamburg around 145 PM CDT.
Parkdale and Snyder around 200 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
southeastern Arkansas.
LAT...LON 3340 9183 3337 9149 3302 9156 3301 9179
3301 9206
TIME...MOT...LOC 1827Z 249DEG 36KT 3310 9194
CMESpecial weather statement, Jul 31, 12:32 PM CST, 58 minutes before
Special Weather Statement
National Weather Service Jackson MS
132 PM CDT Fri Jul 31 2020
LAZ007-311915-
Morehouse LA-
132 PM CDT Fri Jul 31 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MOREHOUSE PARISH
UNTIL 215 PM CDT...
At 131 PM CDT, Meteorologists were tracking a strong thunderstorm 9
miles west of Beekman, or 10 miles northwest of Bastrop, moving east
at 30 mph.
Winds in excess of 40 mph will be possible with this storm.
This strong thunderstorm will be near...
Beekman around 150 PM CDT.
Galion around 200 PM CDT.
Jones around 215 PM CDT.
Other locations impacted by this storm include Mer Rouge and Bonita.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
northeastern Louisiana.
LAT...LON 3298 9208 3299 9207 3300 9162 3274 9172
3271 9203 3271 9204 3270 9206 3273 9207
3274 9205 3276 9206 3279 9205 3282 9207
3284 9206 3287 9208 3293 9207 3296 9208
TIME...MOT...LOC 1831Z 250DEG 28KT 3288 9204
CMEThunderstorm Wind, Chicot
- When
- July 31, 1:30 PM CST to 1:33 PM CST
- Where
- Chicot County, 0.9 mi NW of Chicot to 0.9 mi SE of Eudora
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 33.210, -91.290
A few trees were blown down in the Eudora area, including 3 trees in the city and 1 north of the city along AR Highway 160. One of the trees in Eudora fell onto and brought down nearby power lines.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in New Mexico, July 31, 20201 death · 1 injured · $5,000 · 1.75 in hail · 13 events
- Hail and Lightning Strike in Montana, July 31, 20201 death · 1.75 in hail · 2 events
- Flash Flood in American Samoa, July 31, 2020$200,000 · 1 event
- Flash Flood and Damaging Winds in North Carolina, July 31, 2020$110,000 · 50 kt wind · 8 events
- Damaging Winds in Maryland, July 31, 2020$62,000 · 55 kt wind · 15 events
- Damaging Winds in Mississippi, July 31, 2020$69,000 · 55 kt wind · 11 events
- Damaging Winds in Virginia, July 31, 2020$46,000 · 55 kt wind · 10 events
- Hail and Damaging Winds in Louisiana, July 31, 2020$34,000 · 1.25 in hail · 4 events
- Damaging Winds in Tennessee, July 31, 202050 kt wind · 19 events
- Hail and Damaging Winds in South Dakota, July 31, 20201.75 in hail · 17 events
- Damaging Winds in Tennessee, July 31, 2020$11,000 · 50 kt wind · 5 events
- Flash Flooding in Missouri, July 31, 20206 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 911708.